Weight gain on prednisone : I would like to know how... - NRAS

NRAS
29,011 members34,501 posts

Weight gain on prednisone

Rika2020
Rika2020

I would like to know how everyone on high doses of cortisone Iv and oral manage to lose weight?i am so uncomfortable with the extreme weight gain and cravings on this meds but in 7 years of trying hundreds of drugs it's the only thing my body responds to give me pain relief. Also everyone says to exercise plz tel me how do u manage exercise when walking hurts?

16 Replies
oldestnewest

I have taken steroids in the past and the first time I was on it for years and I ended up have weight loss surgery and afterwards I lost nearly four st. in weight. Then 2018 rheumy took me of some drugs as he wanted me to go on biologicals and I had to have a blood test,he put me on steroids and then because I failed a blood test and had to go on antibiotics for three months before I could take the biological. It took me three months to get off the steroids and in that time the weight has gone back on. I have told my rheumy that along with the biologic and the steroids I am not taking either again. I really can't afford to go on them anymore.xxx

I have been on high doses of steroids and the weight gain is terrible. However, I keep walking as best as I can. The steroids really help with my pain so I had to make the decision whether it was pain or continue on the steroids. I had back surgery in Sept and have since reduced my steroids. I’m hoping to see some weight loss then. It’s just a matter of deciding personally what is best for yourself. I want to enjoy my gardening and my grandchildren so that’s why I’ve stayed on them. Reducing the dosage is difficult and to say the least u really need to do it slowly if not the side effects are terrible. Good luck and hope 2020 is good to you. 🎉🎉

I'm in the same position. I desperately want to lose weight because it will help my RA but a mixture of depression and steroids is making it seem impossible. I'm trying to log all my calories and eat more protein along with trying 16:8 fasting around my meds. At the moment I've managed to halt the weight gain, which is something. I was off the steroids last year and lost 2 stone. Once I was back on them again it's all gone back on within the space of 2 months.

I’m on steroids for life thanks to developing adrenal insufficiency, which means my adrenal gave atrophied and I no longer make steroids myself. It is life threatening, so I have had to accept this is life now. They switched me for 6 month to hydrocortisone and I gained 3 stone, whilst I had been losing weight on the equivalent dose of prednisolone. I’m back on Pred and my weight stabilised. I have found eating a low carb diet is the best way to lose, so I only allow myself 20g if carbs with each meal, and managed to lose a stone in 12 weeks. Over Xmas it fell by the wayside and I regained 5lbs, but am back to low carbs today. It’s more a lifestyle change for me.

I also push myself to go to the gym 3 days a week, which is challenging as my ribs and pelvis are fused to spine, both knees subluxed, but I’m determined never to let my AS win. I’m on biologics and methotrexate which without I am completely immobile, MTX helps my peripheral joints inc hands and feet. I hope you find a way of controlling the weight gain, I’ve still got a way to go to get into my dress for my daughters wedding in March

I suspect I have ai after being on low dose pred for two years and unable to taper off. How do they diagnose it?

You initially need GP to do an early morning cortisol. You have to stop Pred 24hrs before, or hydrocortisone 12hrs before. You then omit morning dose till bloods taken. If your results are low they refer you to endocrinology for further testing. It remains a rare illness and not everyone in long term steroids will go on to develop it. I had nausea, loss of appetite, weight loss, fatigue, vertigo and postural hypotension. I’m the first patient my GP has seen and he’s been in practice 30+ years, and prescribed long term steroids to many patients over the years. If you are displaying any symptoms then please get checked, anyone with steroid dependence should have an emergency injection. I’ve used mine about 6 times in 18 months to prevent a crisis

Thank you! I have all those symptoms except the hypotension.

Certainly see your GP to discuss. I had a stroke 3 weeks before diagnosed with AI. The stroke is thought to be due to extreme low cortisol symptoms I was having. I was taking 4mg Pred at that point. Good luck

I am so sorry! Hope you are doing better now.

Thanks yes physically I’m doing well, the stroke did affect my memory though. But realise I was very fortunate to get thrombolysis

Different things work for different people. I can only tell you what worked for me, which was the 5:2 diet. It entails "fasting", i.e. eating a very low number of calories on two non-consecutive days each week and eating normally the other five days. I found it really easy because there are no directives or restrictions on what food to eat and, once you have figured out what you can eat to stay within limits on the "fasting" days, no counting calories.

It was very successful (and no hardship) in getting rid of the weight I wanted to lose, and in fact I continued to do it even after I had lost that weight as I felt healthier on it. However, I must add that this was well before I had RA. Also, I had never consumed much sugar or alcohol and had virtually given up pasta, rice and potatoes before I ever started the diet, so I was not accustomed to a big calorie intake.

As you have RA, it would be best to check with the doctor before making any drastic changes to your eating. When I became ill, I stopped doing the diet and have not gained weight beyond normal fluctuations. I put this down to having maintained the long-established habits of "little and healthy" eating (Christmas excepted!).

Unlike you, I have not been on high doses of steroids, though I have been on a lowish one for the best (worst?) part of a year. So what I've said sadly may not help you as you have a bigger battle to fight.

Regarding exercise and the pain of walking, have you been referred to podiatry? If not, please go to your GP and ask for a referral. Also, any kind of exercise is better than none, so think of things you can do with your arms, all kinds of stretching, different moves you can do with your legs when lying on the bed, such as raising and lowering. The important thing is to keep your joints moving so they don't seize up.

With this illness, it's easy to feel despair. Please don't give up trying and do believe that every little move in the right direction will help. "The longest journey begins with a single step".

If you Google 'The Rise and Fall of weight Gain on Prednisone', you might find it a comforting read (hopefully).

Will power, thats all, just will power. Unpopular reply I know, but that's all it will take.

Stop giving in to these urges, by being strong and the weight gain will stop and you will lose weight, no matter what drug you are on.

I wish I knew how to lose the weight as I have the same problem!

I listened to a lady speaking on Women’s Hour this very morning (available on catch up with BBC Sounds) who had the same problem and ended up having a gastric sleeve fitted. Do listen it was very interesting and relevant to us (she had RA too and had been on steroids).

I'm doing a water aerobics class 3 days a week. It is not as hard on joints and still gives your body a good workout.

I have been on pred for 2 years at varying doses. Used to be a size 8 now am a good size 14 yet still eat a healthy diet and don't really drink. And my bp is up ! If anything my diet has even less sugar and fat . So finding an exercise which is doable seems to be the thing. I do aqua aerobics when i can and am going to try chair yoga as i can't cope with the proper yoga any more. I used to run a lot but now a good walk is a bonus.

I think that the key is to not panic and just do whatever activity you can when you can and be kind to yourself. :)

You may also like...